Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Solution of a periodic optimal control problem by asymptotic series


In order to understand the numerical behavior of a certain class of periodic optimal control problems, a relatively simple problem is posed. The complexity of the extremal paths is uncovered by determining an analytic approximation to the solution by using the Lindstedt-Poincaré asymptotic series expansion. The key to obtaining this series is in the proper choice of the expansion parameter. The resulting expansion is essentially a harmonic series in which, for small values of the expansion parameter and a few terms of the series, excellent agreement with the numerical solution is obtained. A reasonable approximation of the solution is achieved for a relatively large value of the expansion parameter.

This is a preview of subscription content, log in to check access.


  1. 1.

    Horn, F. J. M., andLin, R. C.,Periodic Processes: A Variational Approach, Industrial and Engineering Chemistry, Process Design and Development, Vol. 6, pp. 21–30, 1967.

  2. 2.

    Maffezzoni, C.,Hamilton-Jacobi Theory for Periodic Control Problems, Journal of Optimization Theory and Applications, Vol. 14, pp. 21–29, 1974.

  3. 3.

    Bittanti, S., Locatelli, A., andMaffezzoni, C.,Second-Variation Methods in Periodic Optimization, Journal of Optimization Theory and Applications, Vol. 14, pp. 31–49, 1974.

  4. 4.

    Chang, K. S.,Second Variation for Periodic Optimization Problems, Vol. 2, Edited by A. Marzollo, CISM Lectures No. 135, Udine, Italy; Springer-Verlag, New York, New York, 1972.

  5. 5.

    Speyer, J. L., andEvans, R. T.,A Second Variational Theory for Optimal Periodic Processes, IEEE Transactions on Automatic Control, Vol. AC-29, pp. 138–148, 1984.

  6. 6.

    Guardabassi, G., Locatelli, A., andRinaldi, S.,Status of Periodic Optimization of Dynamical Systems, Journal of Optimization Theory and Applications, Vol. 14, pp. 1–20, 1974.

  7. 7.

    Gilbert, E. G.,Optimal Periodic Control: A General Theory of Necessary Conditions, SIAM Journal of Control and Optimization, Vol. 15, pp. 717–746, 1977.

  8. 8.

    Bernstein, D. S., andGilbert, E. G.,Optimal Periodic Control: The π Test Revisited, IEEE Transactions on Automatic Control, Vol. AC-25, pp. 673–684, 1980.

  9. 9.

    Bittanti, S., Fronza, G., andGuardabassi, G.,Periodic Control: A Frequency Domain Approach, IEEE Transactions on Automatic Control, Vol. AC-18, pp. 33–38, 1973.

  10. 10.

    Speyer, J. L.,Nonoptimality of the Steady-State Cruise for Aircraft, AIAA Journal, Vol. 14, pp. 1604–1610, 1976.

  11. 11.

    Walker, B. K.,Aircraft Fuel Economy Optimization by Periodic Control, MS Thesis, Massachusetts Institute of Technology, 1977.

  12. 12.

    Speyer, J. L., Dannemiller, D. P., andWalker, D. E.,Periodic Optimal Cruise of an Atmospheric Vehicle, AIAA Journal of Guidance, Control, and Dynamics, Vol. 8, pp. 31–38, 1985.

  13. 13.

    Speyer, J. L., andEvans, R. T.,A Shooting Method for the Numerical Solution of Optimal Periodic Control Problems, Proceedings of the IEEE Decision and Control Conference, Vol. 1, pp. 168–174, 1981.

  14. 14.

    Nayfeh, A. H.,Perturbation Methods, John Wiley and Sons, New York, New York, p. 56, 1973.

  15. 15.

    Cole, J. D.,Perturbation Methods in Applied Mathematics, Blaisdell Publishing Company, Waltham, Massachusetts, 1958.

  16. 16.

    Brouwer, D., andClemence, G. M.,Methods of Celestial Mechanics, 3rd Printing. Academic Press, New York, New York, p. 79, 1971.

  17. 17.

    Churchill, R. V.,Fourier Series and Boundary Value Problems, 2nd Edition, McGraw-Hill, New York, New York, Chapter 3, 1963.

  18. 18.

    Contopoulos, G.,Orbits in Highly Perturbed Dynamical Systems, I: Periodic Orbits, Astronomy Journal, Vol. 75, pp. 96–107, 1970.

Download references

Author information

Additional information

This work was sponsored partially by the National Science Foundation, Grant No. ECS-84-13745.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Evans, R.T., Speyer, J.L. & Chuang, C.H. Solution of a periodic optimal control problem by asymptotic series. J Optim Theory Appl 52, 343–364 (1987).

Download citation

Key Words

  • Periodic optimal control problems
  • asymptotic series expansions
  • Lindstedt and Poincaré expansions
  • two-point boundary-value problems